Montana, 2017Winter Storm in Montana, September 20 to 23, 2017
September 20 to 23, 2017 · NWS BYZ · 7 events in 7 counties and zones
The seasons first winter storm occurred across the Beartooth/Absaroka foothills and adjacent plains. The coldest air of the season ushered in high temperatures in the 30s and 40s.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The seasons first winter storm occurred across the Beartooth/Absaroka foothills and adjacent plains. The coldest air of the season ushered in high temperatures in the 30s and 40s. This combined with a moist, upslope flow, brought accumulating snow to portions of the Billings Forecast area. Trees were fully foliaged, so the heavy, wet snow resulted in numerous downed tree limbs which also resulted in downed power lines.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Sep 20, 6:24 PM MST, 2 hours 36 minutes earlier.
Area forecast discussion, Sep 20, 6:24 PM MST, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Billings MT
724 PM MDT Wed Sep 20 2017
.UPDATE...
Minor update this evening, primarily to cancel the High Wind
Advisory for Livingston, and the Beartooth Foothills. Winds have
dropped of significantly in and around Livingston this evening.
Winds are expected to become breezy again overnight, but are not
expected to be anywhere near Advisory strength. Associated wind
grids were also updated to better reflect current and expected
winds for the remainder of this evening and overnight.
Finally made some minor adjustments to pops to extend slight pops
across northern zones further east into Forsyth and Miles City
areas. Current echoes in that area do not a appear to be
significant precip reaching the ground, but increasing activity
across the west is spreading quickly eastward toward those areas
at this time. AAG
&&
.SHORT TERM...valid for Thu and Fri...
Winds have gusted to 59 mph in
the Livingston area this afternoon. As a surface trof shifts east
of the Livingston area this evening expect those gusty winds to
trend down quickly. Wind Advisory remains in place through 9 pm.
Cool and unsettled conditions on tap heading into the weekend.
Latest model runs remain in good agreement with an upper trof
developing over the area tonight then stalling out and slowly
filling into early next week. This puts the region in an cool
unstable regime under the trof with periods of stronger energy
pushing through the area. Though precipitation chances continue
through the weekend, tonight through Friday night will bring the
best chances for widespread significant precipitation to the
area. One area of jet energy works across tonight, mainly
impacting western mountains and foothills, but spilling low pops
into the plains as far east as Broadus and Miles City overnight.
By tomorrow afternoon winds turn northeast across much of the
area as Canadian surface high drops south along the spine of the
rockies. This will enhance upslope flow into areas mainly west of
Rosebud county, with that lift interacting with additional broad jet
level divergence to increase precipitation over those areas.
Current forecast has 0.5in to 1.5in of precipitation (heaviest in
the foothills) for areas west of Rosebud county through Saturday
morning, with up to a quarter of an inch over drier SE MT. Some
ensemble members go significantly higher with precipitation
amounts, so could need more QPF as forecast evolves over the next
36 hours.
Snow...Looking at 10 to 20 inches of snow across the
Beartooth/Absaroka mountains over the next couple of days. While
the heaviest snow looks to fall Thursday afternoon into Friday, 4
to 8 inches is possible tonight into tomorrow morning so elected
to start the Winter Storm Warning upgrade tonight. The Beartooth
Pass is still closed as of this writing, and given the forecast
going forward it may stay closed through the weekend. Kept the
Crazy mountains and Bighorn mountains out of the Winter Storm
Warning for now, mainly due to tonights initial snowfall not
impacting those areas much. May still need a highlite for these
areas with the main precipitation push later on Thursday.
Thursday night could also see advisory type snow in the Beartooth
foothills depending on how fast colder Canadian air deepens over
the area. Chambers
.LONG TERM...valid for Sat...Sun...Mon...Tue...Wed...
The trough will be slow to move out of the area which will keep
the precip chances lingering through the weekend. In general the
amounts will be lighter as the through will be filling and
dissipating through the period. Going into Monday, a ridge will
begin to build across the western US which will put the area in
northwest flow. The ECMWF continues to show with the 12z run a
weak shortwave moving through the flow bring another quick chance
for some more rain, Monday and Tuesday. However, the GFS remains
dry. With the downslope flow, expecting a warming trend through
the week, so nudged the temperatures a little closer to raw
guidance. Reimer
&&
.AVIATION...
Expect VFR conditions to continue. Cloud cover continues to
increase across the west, with scattered showers are possible
overnight ,with best potential across the west and southern routes.
Some localized MVFR conditions are possible with any heavier
showers. Some mountain obscurations are expected overnight. AAG
&&
.PRELIMINARY POINT TEMP/POPS...
Thu Fri Sat Sun Mon Tue Wed
-----------------------------------------------------------
BIL 044/054 039/044 035/048 036/052 037/055 039/060 041/062
32/R 88/R 65/W 33/W 21/B 11/B 10/U
LVM 038/052 034/042 030/046 028/051 029/053 034/057 036/059
63/R 88/O 63/W 22/W 21/B 12/W 11/U
HDN 045/058 040/049 038/051 036/054 036/057 037/062 039/064
33/R 86/R 55/W 44/W 31/B 11/B 11/U
MLS 045/061 042/054 038/052 037/054 038/056 038/061 040/065
22/R 54/R 33/W 44/W 32/W 11/B 11/U
4BQ 046/064 041/055 038/047 037/051 036/052 035/058 037/062
22/R 23/R 45/W 53/W 31/B 11/B 11/U
BHK 045/064 041/055 038/051 038/053 036/054 035/058 038/064
11/B 23/R 34/W 54/W 32/W 11/B 11/U
SHR 044/058 038/050 035/045 032/048 032/051 031/056 033/059
34/R 65/R 56/W 54/W 32/W 21/B 11/U
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Winter Storm Warning in effect until 6 AM MDT Saturday FOR
ZONE 67.
WY...None.
&&
weather.gov/billingsHazardous weather outlook, Sep 20, 3:53 AM MST, 17 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
453 AM MDT Wed Sep 20 2017
MTZ040-041-064>066-201200-
Northern Park-Northern Sweet Grass-Paradise Valley-Livingston Area-
Beartooth Foothills-
453 AM MDT Wed Sep 20 2017
This Hazardous Weather Outlook is for portions of south central
Montana.
* Weather Hazard: Strong cross winds on Interstate 90, making
driving difficult from Reedpoint through Livingston. Gusts in
excess of 50 mph are expected.
* Timing: Today, from mid morning to early evening.
MTZ067-201200-
Absaroka/Beartooth Mountains-
453 AM MDT Wed Sep 20 2017
This Hazardous Weather Outlook is for portions of south central
Montana.
* Weather Hazard: Periods of accumulating snow above 7000 feet
will make outdoor recreation difficult at times. Travel over
Beartooth Pass will be affected.
* Timing: Tonight through Friday night.
Winter Storm, Absarokee / Beartooth Mountains
- When
- September 20, 9:00 PM MST to September 23, 1:00 AM MST
- Where
- Absarokee / Beartooth Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 45.550, -109.722 (the zone’s center; the record gives no point)
Fisher Creek Snotel received 17 inches of snow and Monument Peak Snotel recorded 12 inches.
Winter Storm, Crazy Mountains
- When
- September 21, 8:30 AM MST to September 22, 3:00 PM MST
- Where
- Crazy Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 45.923, -110.104 (the zone’s center; the record gives no point)
Snowfall amounts were around 12 inches.
Winter Storm, Eastern Carbon
- When
- September 21, 7:00 PM MST to September 22, 9:00 AM MST
- Where
- Eastern Carbon forecast zone
- Reported by
- Trained Spotter
Snowfall amounts around 4 to 6 inches occurred across the area. The early, wet snow on trees caused downed tree limbs and power lines.
Winter Storm, Red Lodge Foothills
- When
- September 21, 7:00 PM MST to September 22, 9:00 AM MST
- Where
- Red Lodge Foothills forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.227, -109.028 (the zone’s center; the record gives no point)
Snowfall of 6 to 8 inches was reported across the area. The early season wet snow resulted in downed tree limbs and power lines.
Winter Storm, Beartooth Foothills
- When
- September 21, 7:00 PM MST to September 22, 9:00 AM MST
- Where
- Beartooth Foothills forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.742, -109.668 (the zone’s center; the record gives no point)
Snowfall of 4 to 6 inches was reported across the area. The early season wet snow caused downed tree limbs and power lines.
Winter Storm, Northern Sweet Grass
- When
- September 21, 7:00 PM MST to September 22, 9:00 AM MST
- Where
- Northern Sweet Grass forecast zone
- Reported by
- Trained Spotter
Snowfall of 4 to 6 inches was reported across the area. The early season wet snow resulted in downed tree limbs and power lines.
Winter Storm, Northern Stillwater
- When
- September 21, 9:00 PM MST to September 22, 9:00 AM MST
- Where
- Northern Stillwater forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.669, -109.395 (the zone’s center; the record gives no point)
Snowfall of 4 to 5 inches was reported across the area. The early season wet snow resulted in downed tree limbs and power lines.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hurricane and Flash Flooding in Puerto Rico, September 20 to 22, 201720 deaths · $18 billion · 52 events
- Rip Current in New Jersey, September 20, 20171 death · 1 event
- Lightning Strike in Texas, September 20, 20171 death · 1 event
- Tropical Storm in Massachusetts, September 20 to 22, 2017$337,000 · 14 events
- Hail and Damaging Winds in Minnesota, September 20, 20171.75 in hail · 27 events
- Hail in Wisconsin, September 20, 20172 in hail · 8 events
- Hail in Wisconsin, September 20, 20171.5 in hail · 5 events
- Debris Flow and High Wind in California, September 20 to 21, 201774 kt wind · 5 events
- Hail and Damaging Wind in North Carolina, September 20, 20171.25 in hail · 4 events
- Flash Flood and Hail in Iowa, September 20 to 21, 201752 kt wind · 4 events
- Hail and Damaging Winds in Wisconsin, September 20, 20171 in hail · 3 events
- Heavy Rain in Iowa, September 20 to 21, 20173 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 718809, 718808, 718812, 719006, 719008, 719010, 719009.